Alert archive / North Carolina / Flash Flood Warnings in 2000

Flash Flood Warning 14, NWS Wakefield, VA

August 3, 2000Gates County, North Carolina

NWS Wakefield, VA issued this flash flood warning at Aug 3, 2000, 4:57 PM EDT for Gates County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2000, 4:57 PM EDT (20:57 UTC)
Expired
Aug 3, 2000, 6:00 PM EDT
In force
63 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Gates County, NC

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 032100
FFWAKQ
NCC073-032200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GATES COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 450 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS WITH EXCESSIVE RAINFALL NEAR GATESVILLE...NEARLY 
  STATIONARY. DOPPLER RADAR ESTIMATED OVER 3 INCHES OF RAIN NEAR AND
  JUST NORTH OF GATESVILLE. LAW ENFORCEMENT REPORTS HIGH WATER ON
  AREA ROADS.

  SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...GATESVILLE...GATES AND SUNBURY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

REILLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:55 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 3, 3:55 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF PORTION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
355 PM EDT THU AUG 3 2000

AFTN CNVTN MOST PREVALENT ALG CST WHERE INSTABILITY MAXIMIZED DUE
PROLONGED SFC HTG. MONITORING AREAS OF HVY DOWNPOURS FOR FLOODING
REPORTS WHERE RADAR ESTIMATING UP TO 2 IN/HR RAINFALL RATES. HV ALSO
SEEN A WIND GUST NR 40 MPH AT FKN ARND 3 PM.

UPR TROF OVR GRT LKS/OHVLY GRADUALLY SHUNTED EWD NEXT FEW DAYS AND
WL BE MOVING OFF ERN CBOARD ON SAT. WL NEED TO CONT WITH CHCY POPS
FOR SCT/BKN CNVTN TIL THEN AND WL HV CONT THREAT OF ISOLD DOWNPOURS.
AS A SIDE NOTE...AKQ 88D STILL OPERATING IN TROPICAL Z/R
RELATIONSHIP AND LOOKS TO BE OVERESTIMATING SLIGHTLY.

OVERALL...WE FAVOR COMPROMISE ETA SOLN WRT FRONTAL POSN FRI NGT/SAT.
FRONT SHUD GRAD DROP THUR FA AND BE LOCATED ALG NRN OTR BANKS BY
MIDDAY SAT. DEEPER MOISTURE/MARGINAL INSTABILITY HANGS BACK INTO NE
NC ON SAT SO WL KP LOW CHC TS THERE ON SAT. ELSW...WL GRAD END PCPN
AFT MIDNIGHT FRI NGT FM N TO S WITH NO POPS SAT EXCEPT LOW CHC EARLY
OVR HAMPTON ROADS.

MID RANGE MDL CONCENSUS BUILDS UPR RDG OVR SE US INTO EARLY NEXT
WEEK. WL GO DRY IN EXTNND PDS FOR NOW.

WL SEND ZFPAKQ IN A FEW.

FCSTID = 20
RIC   72  87  68  86 /  40  40  40  10
ORF   75  89  71  84 /  50  40  40  30
ECG   74  87  70  85 /  50  40  40  30
SBY   73  87  67  84 /  50  40  40  10

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:45 PM EDTFlash Flood WarningAKQHertford60 min
Aug 3, 6:00 PM EDTFlash Flood WarningAKQGates60 min

Nearby

Flash Flood Warnings in North Carolina, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.